Alert archive / Iowa / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 17, NWS Quad Cities, IA

April 18, 2002Clinton County, Iowa

NWS Quad Cities, IA issued this severe thunderstorm warning at Apr 18, 2002, 4:29 PM CDT for Clinton County, Iowa. It was in force for 31 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 18, 2002, 4:29 PM CDT (21:29 UTC)
Expired
Apr 18, 2002, 5:00 PM CDT
In force
31 min
Issued by
NWS Quad Cities, IA
Area
Whole counties

County Clinton County, IA

The radar

The Quad Cities radar (KDVN), 32 km from the middle of the area, began a volume at 21:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 18, 4:40 PM CDTHail 1.75Welton, IA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 18, 3:00 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 9.5 hours before the alert went out and 31 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2002-04-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1362 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2002-04-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 126 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1362 J/kg
Mixed-layer CIN
-188 J/kg
Mixed-layer LCL
1306 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
126 m²/s²
0-3 km storm-relative helicity
119 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDVN 182129
SVRMLI
IAC045-182200-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
429 PM CDT THU APR 18 2002

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLINTON COUNTY IN EAST CENTRAL IOWA

* UNTIL 500 PM CDT

* AT 425 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS 2 MILES
  SOUTH OF WELTON...OR 13 MILES SOUTH OF MAQUOKETA...MOVING NORTHEAST
  AT 25 MPH.

* THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR...
   CHARLOTTE BY 445 PM CDT.
  6 MILES NORTHWEST OF ELVIRA BY 450 PM CDT.
   GOOSE LAKE BY 455 PM CDT.
   BRYANT BY 500 PM CDT.

THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO 1 INCH IN
DIAMETER AND WINDS IN EXCESS OF 55 MPH. TAKE COVER IN A STURDY
STRUCTURE UNTIL THE STORM PASSES.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM CDT THURSDAY EVENING
FOR EASTERN IOWA AND NORTHWESTERN ILLINOIS.


NICHOLS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 18, 3:31 AM CDT, 12 hours 58 minutes earlier.

Area forecast discussion, Apr 18, 3:31 AM CDT, 12 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
331 AM CDT THU APR 18 2002

LOTS GOING ON THIS FORECAST ISSUANCE.  UA ANALYSIS FROM 00Z SHOWED A
DEEP H5 TROF OVER WRN U.S. WITH SWLY FLOW OVER MID WEST.  STRONG 850
FLOW ALSO NOTED AT 00Z WITH 40KT JET OVER OK/KS AHEAD OF CLOSED LOW
OVER WYOMING.  BY 06Z PROFILERS SHOWING 850 JET HAD INCREASED TO 60 TO
70 KTS.  AT 06Z SURFACE LOW NOW OVER NORTH CENTRAL NE WITH WARM FRONT
EXTENDING SOUTHEAST ACROSS IA INTO CENTRAL IL. ISOLATED SUPERCELL THAT
DEVELOPED OVER WRN IA NR WARM FRONT HAS WEAKENED CONSIDERABLY WITH MOST
OF THE CONVECTION NOW ONGOING ACROSS NRN IA INTO SRN AND CENTRAL MN.
ANOTHER AREAS OF SHOWERS AND THUNDERSTORMS WAS LIFTING NORTHEAST OUT OF
KS.  CELLS ON W EDGE OF THIS CLUSTER ARE MAINTAINING THEIR STRENGTH...
AND ARE MOSTLY LIKELY BENEFITTING FROM VEERING LOW LEVEL JET.

MAIN CONCERN FOR TODAY WILL BE SEVERE WEATHER THREAT THIS AFTERNOON AND
EVENING AND WITH TEMPS ALSO A CONCERN TODAY.  FOR LATER PERIODS CRASHING
TEMPS AND THREAT OF RAIN INTO FRIDAY.  MODELS IN BASIC AGREEMENT IN
CONTINUING TO DIG WRN U.S. TROF AS UNSEASONABLY COLD AIR MASS SAGS SOUTH
INTO THE PLAINS AND MID MISSISSIPPI VALLEY BY EARLY THURSDAY.  MODELS
SIMILAR IN MOVING LOW PRESSURE INTO THE NORTHERN GREAT LAKES BY LATE
THIS EVENING AND MOVING COLD FRONT SOUTHEAST INTO NRN IL AND NRN MO.
AVN A LITTLE SLOWER WITH FRONTAL MOVEMENT TODAY...WHICH IS PREFERRED.
WILL GO BROAD BRUSH CHANCE POPS TODAY TO ACCOUNT FOR AREA OF SHRA/TSRA
LIFTING OUT OF KS INTO IA THIS MORNING.  SCATTERED TSRA ALSO A
POSSIBILITY THIS AFTERNOON AS CAPES INCREASE TO 2000 TO 3000 J/KG BY
MID AFTERNOON AND CAP WEAKENS.  ONLY QUESTION IS IF THERE WILL BE A
TRIGGER. MODELS SHOWING SOME RIPPLES MOVING THROUGH DURING THE
AFTERNOON SO SCATTERED TSRA ARE POSSIBLE.  WILL INCLUDE THE SEVERE
WORDING WITH THE UNSTABLE ATMOSPHERE.  MAIN SEVERE THREAT WILL BE WITH
THUNDERSTORMS AHEAD OF COLD FRONT THIS EVENING. STORMS SHOULD MOVE
THROUGH CWA FROM MID EVENING INTO EARLY FRIDAY MORNING.

COLD FRONT STALLS JUST TO OUR SOUTH IN RESPONSE A WAVE MOVING
ALONG THE FRONT. MODELS ALSO SHOWING AN IMPRESSIVE BAROCLINIC ZONE
DEVELOPING AS AIR MASS SOUTH OF THE FRONT HEATS UP.  WILL HAVE TO ADD
RN ALONG WITH  SOME TSRA S FOR FRIDAY AS A RESULT.

MAV TEMPS IN AGREEMENT WITH ETA 2M TEMPS AND SEE NO REASON TO DIFFER.
FEEL DEBRIS CLOUDS FROM MORNING CONVECTION SHOULD DISSIPATE ALLOWING
TEMPS TO WARM INTO THE 80S.  RECORD TEMPS WILL BE ATTAINABLE IN THE
SOUTH.  WILL BACK OFF ON COOLER TEMPS FOR FRIDAY MORNING WITH FRONT
STALLING OUT.  TIGHT GRADIENT WILL MAKE FOR A TRICKY TEMP FORECAST.
FOR NOW WILL TREND TEMPS TOWARD WARMER MOS NUMBERS.  SMALL DIURNAL
CHANGE EXPECTED FRIDAY WITH CLOUDS/RAIN/CAA. MAV TEMPS LOOK GOOD FRIDAY
NIGHT AND SATURDAY.

.DVN...
IA...NONE.
IL...NONE.
MO...NONE.

DLF

In the hours before

Local storm report, Apr 18, 3:24 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
324 PM CDT THU APR 18 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0255 PM    WYOMING                   IA   .75 INCH HAIL
04/18/02   JONES                          REPORTED BY STORM
                                          SPOTTER.

0320 PM    5 W ANDREW                IA   .88 INCH HAIL
04/18/02   JACKSON                        REPORTED BY OFF-DUTY
                                          NWS EMPLOYEE.
Local storm report, Apr 18, 3:39 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
339 PM CDT THU APR 18 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0303 PM    3 N OXFORD JCT            IA   1.75 INCH HAIL
04/18/02   JONES                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Apr 18, 4:01 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
401 PM CDT THU APR 18 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0356 PM    APPLE RIVER               IL   .5 INCH HAIL
04/18/02   JODAVIESS                      REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Apr 18, 4:12 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
412 PM CDT THU APR 18 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0356 PM    4 S STOCKTON              IL   .5 INCH HAIL
04/18/02   JODAVIESS                      REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Apr 18, 4:19 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
419 PM CDT THU APR 18 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0414 PM    PEARL CITY                IL   NON TSTM WINDS
04/18/02   STEPHENSON                     50 MPH GUST REPORTED BY
                                          LAW ENFORCEMENT OFFICIAL.

0416 PM    PEARL CITY                IL   .25 INCH HAIL
04/18/02   STEPHENSON
Local storm report, Apr 18, 4:20 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
420 PM CDT THU APR 18 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0420 PM    PEARL CITY                IL   .75 INCH HAIL
04/18/02   STEPHENSON                     REPORTED BY EMERGENCY
                                          MANAGEMENT.

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 18, 2:13 PM CDTSevere Thunderstorm WarningDVNDubuque47 min
Apr 18, 2:27 PM CDTSevere Thunderstorm WarningDVNJones48 min
Apr 18, 2:52 PM CDTSevere Thunderstorm WarningDVNCedar, Johnson, Muscatine38 min
Apr 18, 3:04 PM CDTSevere Thunderstorm WarningDVNJackson41 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.